Alert archive / Michigan / Wind Advisories in 2009
Wind Advisory 12, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Sep 27, 2009, 3:54 PM EDT for 9 counties in Michigan. It took effect at Sep 28, 2009, 10:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2009, 3:54 PM EDT (19:54 UTC)
- In effect from
- Sep 28, 2009, 10:00 AM EDT
- Expired
- Sep 29, 2009, 3:39 AM EDT
- In force
- 18 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Delta County, MI, Gogebic County, MI, Houghton County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 18 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Sep 27, 3:49 PM EDT, 5 minutes earlier.
Area forecast discussion, Sep 27, 3:49 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT SUN SEP 27 2009
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOW A DEEP LOW OVER WESTERN ONTARIO
EMBEDDED IN A LONGWAVE TROUGH OVER CENTRAL CANADA. A SHORTWAVE IS
SLIDING INTO NORTHWEST MINNESOTA WHILE SWINGING THROUGH THE BASE OF
THE LONGWAVE. ANOTHER SHORTWAVE IS OVER THE MINNESOTA ARROWHEAD AND
NORTHERN WISCONSIN. KMQT-88D TRACKING NUMEROUS SHOWERS ACROSS THE
AREA AND SOME ISOLATED THUNDERSTORMS. MORE THUNDERSTORMS ARE
DEVELOPING OVER THE MINNESOTA ARROWHEAD IN ASSOCIATION WITH COLD
FRONT THAT STRETCHES FROM A LOW OVER NORTH CENTRAL LAKE SUPERIOR
THROUGH CENTRAL U.P. THEN SOUTHWEST INTO OKLAHOMA. A RIDGE IS
PUSHING ASHORE OVER THE PACIFIC NORTHWEST.
&&
.SHORT TERM...TONIGHT AND MONDAY.
THE MID LEVEL LOW WILL DIVE INTO SOUTHERN LOWER MICHIGAN TONIGHT AND
OVER THE LOWER GREAT LAKES ON MONDAY WHILE THE RIDGE BUILDS AND
MOVES EAST TO SASKATCHEWAN. ANOTHER LOW WILL MOVE INTO BRITISH
COLUMBIA BY MONDAY AFTERNOON. THE SHORTWAVE ENERGY ASSOCIATED WITH
THE MID LEVEL LOW WILL SWEEP THROUGH THE FORECAST AREA
TONIGHT...WHILE ANOTHER...WHICH IS WRAPPING AROUND THE LOW...WILL
SWEEP INTO THE AREA FROM THE EAST OF MONDAY. MEANWHILE...THE SURFACE
LOW OVER NORTHERN LAKE SUPERIOR WILL MOVE SOUTHEAST TO THE STRAITS
AREA OVERNIGHT AND TO GEORGIAN BAY ON MONDAY. A HIGH PRESSURE RIDGE
WILL PACK IN BEHIND THE LOW AND CAUSE GRADIENTS TO TIGHTEN OVER LAKE
SUPERIOR TONIGHT AND MONDAY.
LAKE ENHANCED SHOWERS WILL CONTINUE INTO TUESDAY AS DEEP MOISTURE
ACCOMPANYING THE FRONT AND WRAPPING AROUND THE SURFACE LOW CONTINUES
TO FEED INTO THE AREA. A LOW LEVEL JET WILL SWEEP ACROSS THE AREA
TONIGHT. COLD AIR ADVECTION BEHIND THE FRONT WILL DEVELOP STEEP
LAPSE RATES ON THE ORDER OF 8-9C/KM WHICH SHOULD HELP TO MIX SOME OF
THE LOW LEVEL JET DOWN TO SURFACE OVER THE LAKES. THIS ALONG WITH
THE ALREADY LIGHT PRESSURE GRADIENTS WILL GENERATE STORM FORCE WINDS
NOW OVER CENTRAL LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN STARTING
LATE TONIGHT AND CONTINUING INTO MONDAY EVENING. GALE FORCE WINDS
STILL LOOKS GOOD FOR THE REST OF LAKE SUPERIOR. OPTED FOR STORM
WARNING FOR CENTRAL LAKE SUPERIOR...AND GALES FOR THE REST OF THE
LAKE. THE STRONG WINDS WILL REACH THE SHORE...SO ALSO OPTED FOR HIGH
WIND ADVISORY FOR ALONG THE LAKE SHORES...WITH THE EXCEPTED TO THE
MORE EXPOSED AREAS OF THE KEWEENAW PENINSULA AND ALGER
COUNTIES...WHERE I WENT WITH HIGH WIND WARNINGS. TO SAY THE
LEAST...RIP CURRENTS AN LAKE SHORE EROSION WILL ALSO BE SERIOUS
CONCERN FOR TONIGHT AND MONDAY.
&&
.LONG TERM (MONDAY NIGHT THROUGH NEXT SUNDAY)...
BREEZY/WINDY CONDITIONS WILL CONTINUE THROUGH MONDAY NIGHT AS UPPER
LOW MOVES SLOWLY EASTWARD TOWARDS NEW ENGLAND AND THE CANADIAN
MARITIMES. SURFACE LOW WILL BEGIN TO FILL DURING THIS TIME BUT
STILL EXPECT GUSTY N AND NW WINDS TO CONTINUE. 85H TEMPS WILL RANGE
FROM -3 WEST TO PLUS 6 EAST. THUS...EXPECT LAKE ENHANCED SHOWERS
WILL CONTINUE ACROSS NORTH CENTRAL AND EASTERN AREAS.
SLOW IMPROVEMENT WILL BEGIN FROM WEST TO EAST ON TUESDAY AS UPPER
AND SURFACE LOW PUSHES EVEN FURTHER TO THE EAST. SURFACE RIDGE OVER
WESTERN ONTARIO WILL BEGIN TO BUILD ACROSS WESTERN LAKE SUPERIOR
WITH FLOW BECOMING MORE ANTICYCLONIC THERE. ACROSS THE CENTRAL AND
EASTERN AREAS NORTHERLY FLOW WILL PERSIST AND WITH 85H TEMPS AROUND
-3 EXPECT CLOUDS AND EVEN SOME SHRAS TO PERSIST...ESPECIALLY EAST.
TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL RAGING FROM TE MID 40S
TO LOWER 50S.
AS RIDGING BUILDS ACROSS THE REST OF THE AREA TUESDAY NIGHT SKIES
WILL CLEAR. WINDS MAY NOT GO COMPLETELY CALM IN THE EAST BUT ACROSS
THE WEST THE CLEAR SKIES AND LIGHT WINDS WILL RESULT IN OPTIMAL
RADIATIONAL COOLING CONDITIONS. EXPECT TEMPERATURES TO FALL INTO THE
UPPER 20S TO LOWER 30S WITH WIDESPREAD FROST ACROSS THE INTERIOR
WEST.
TRANQUIL WEATHER CAN BE EXPECTED FRO WEDNESDAY WITH SURFACE HIGH
OVERHEAD. DESPITE THE SUNSHINE THOUGH TEMPS WILL STILL BE A FEW
DEGREES BELOW NORMAL.
EASTERN SECTIONS WILL GET THEIR CHANCE AT A WIDESPREAD FROST
WEDNESDAY NIGHT WITH CALM WINDS AND CLEAR SKIES. RETURN FLOW WILL
BEGIN TO SET UP LATE IN THE WEST AND WILL PROBABLY PREVENT AS COLD
AS A NIGHT AS TUESDAY NIGHT.
WEATHER WILL BEGIN TO GET MORE ACTIVE AGAIN FROM LATE THURSDAY
THROUGH THE WEEKEND. UPPER AND SURFACE LOW OVER THE CENTRAL PLAINS
WILL BEGIN TO PUSH SLOWLY EASTWARD. BUT GIVEN BLOCKED UPPER PATTERN
WITH UPPER LOW STUCK SPINNING OVER EASTERN CANADA CENTRAL U.S.
SYSTEM WILL ONLY MAKE SLOW PROGRESS. NEVERTHELESS...WARM ADVECTION
ALONG WITH FRONT SYSTEM MOVING OUT AHEAD OF IT SHOULD BRING A CHANCE
OF SHRAS BACK TO THE AREA BY FRIDAY. MEDIUM RANGE MODELS APPEAR TO
BE CONVERGING ON A SOLUTION FOR THE UPCOMING WEEKEND WHERE THE
EASTERN CANADA UPPER LOW RETROGRADES AND MERGES WITH THE CENTRAL
PLAINS UPPER LOW OVER THE LOWER GREAT LAKES. THIS WOULD RESULT IN IN
A MAINLY CLOUDY WEEKEND AND AT LEAST A LOW CHANCE OF SHOWERS EACH
DAY WITH TEMPERATURES CONTINUING TO RUN A FEW DEGREES BELOW NORMAL.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
AS THE COLD FRONT ASSOCIATED WITH DEEPENING LOW PRESSURE WILL SWEEP
INTO UPPER MICHIGAN THIS AFTERNOON...SHRA AND POSSIBLY TSRA WILL
DEVELOP ALONG AND JUST AHEAD OF FRONT. MVFR CEILINGS SHOULD DEVELOP
AT KCMX WITH THE RAINS. CEILINGS WILL LOWER INTO THE MVFR RANGE
TONIGHT AS MOISTURE/LAKE ENHANCED RAIN SHOWERS ROTATE INTO THE AREA
BEHIND THE DEEPENING LOW PRESSURE. WINDS WILL INCREASE DRAMATICALLY
AT BOTH SITES LATE TONIGHT AS LOW PRESSURE STRENGTHENS AND THE
PRESSURE GRADIENT STRENGTHENS AND TIGHTENS ACROSS THE AREA.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
A 00Z ECMWF/12Z GFS MODEL SOLUTION THIS FORECAST PERIOD WHICH BRINGS
VERY STORM/GALE FORCE WINDS TO THE AREA GREAT LAKES AS A SURFACE LOW
MOVES INTO LOWER MICHIGAN ON MONDAY. 35 TO 45 KNOTS SUSTAINED WINDS
WITH FREQUENT GUST TO 50 TO 55 KNOTS OVER CENTRAL LAKE SUPERIOR AND
PARTS OF NORTHERN LAKE MICHIGAN HAVE PROMPTED A STORM WARNING. GALE
FORCE WINDS WILL OCCUR ELSEWHERE TONIGHT INTO MONDAY NIGHT. STRONG
WINDS WILL LAST INTO TUESDAY BEFORE GRADIENT LESSENS AS THE LOW
MOVES AWAY AND A RIDGE OF HIGH PRESSURE MOVES IN.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY FROM 11 AM TO 8 PM EDT MONDAY FOR MIZ002-003-005-
007.
HIGH WIND WARNING FROM 8 AM TO 9 PM EDT MONDAY FOR MIZ001-006.
LAKE SUPERIOR...
GALE WARNING FROM 8 AM MONDAY TO 5 PM EDT TUESDAY FOR LSZ267.
STORM WARNING FROM 1 PM TO 11 PM EDT MONDAY FOR LSZ264-266.
GALE WARNING FROM 3 AM TO 1 PM EDT MONDAY FOR LSZ264-266.
GALE WARNING FROM 11 PM MONDAY TO 8 PM EDT TUESDAY FOR LSZ264-
266.
GALE WARNING FROM 3 AM MONDAY TO 8 PM EDT TUESDAY FOR LSZ265.
GALE WARNING FROM 8 AM MONDAY TO 8 AM EDT TUESDAY FOR LSZ246>249.
GALE WARNING FROM 3 AM MONDAY TO 8 AM EDT TUESDAY FOR LSZ242>245.
GALE WARNING FROM 3 AM EDT /2 AM CDT/ MONDAY TO 2 AM EDT /1 AM
CDT/ TUESDAY FOR LSZ162-241.
GALE WARNING FROM 3 AM EDT /2 AM CDT/ TO 8 PM EDT /7 PM CDT/
MONDAY FOR LSZ240.
GALE WARNING FROM 3 AM MONDAY TO 11 AM EDT TUESDAY FOR LSZ263.
GALE WARNING FROM 11 AM MONDAY TO 8 AM EDT TUESDAY FOR LSZ250-
251.
LAKE MICHIGAN...
STORM WARNING FROM 8 AM TO 8 PM EDT MONDAY FOR LMZ250.
GALE WARNING FROM 2 AM MONDAY TO 8 AM EDT TUESDAY FOR LMZ221-248.
&&
SHORT TERM...DLG
LONG TERM....MZ
MARINE...DLG
AVIATION...DLGHazardous weather outlook, Sep 27, 5:16 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 516 AM EDT SUN SEP 27 2009 MIZ001>007-009>014-084-085-281200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 516 AM EDT SUN SEP 27 2009 /416 AM CDT SUN SEP 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS WEST AND CENTRAL UPPER MICHIGAN AND ACROSS PORTIONS OF CENTRAL UPPER MICHIGAN THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WIND GUSTS TO 55 MPH ARE POSSIBLE ALONG THE LAKE SUPERIOR SHORELINES OF KEWEENAW AND ALGER COUNTIES MONDAY MORNING INTO MONDAY EVENING. THERE IS A HIGH RISK OF RIP CURRENTS FROM MARQUETTE TO GRAND MARAIS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LSZ162-240>251-263>267-281200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 516 AM EDT SUN SEP 27 2009 /416 AM CDT SUN SEP 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS WESTERN LAKE SUPERIOR...OVER THE ENTIRE AREA THIS AFTERNOON...AND ONLY OVER EASTERN LAKE SUPERIOR EARLY THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. NORTHWESTERLY GALES TO 40 KNOTS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWESTERLY GALES TO 45 KNOTS ARE EXPECTED MONDAY INTO TUESDAY. A FEW STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE OVER CENTRAL AND EASTERN LAKE SUPERIOR ON MONDAY AFTERNOON AND EVENING. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ221-248-250-281200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 516 AM EDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWESTERLY STORM FORCE WINDS TO 50 KNOTS ARE EXPECTED MONDAY INTO TUESDAY MORNING. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PEARSON
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 4:12 AM EDT | High Wind Watch | MQT | Alger, Keweenaw | 12 hr |
| Sep 27, 5:34 AM EDT | Lakeshore Flood Statement | MQT | Alger, Gogebic, Houghton, Keweenaw, Marquette, Ontonagon | 4 days |
| Sep 27, 5:36 AM EDT | Storm Warning | MQT | 44 hr | |
| Sep 27, 3:54 PM EDT | High Wind Warning | MQT | Alger, Keweenaw | 30 hr |
| Sep 27, 4:01 PM EDT | Gale Warning | MQT | 54 hr | |
| Sep 27, 5:35 PM EDT | Small Craft Advisory | MQT | 12 hr |
Nearby
Wind Advisories in Michigan, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.